One day after cardioversion

I was told I had AF back on 5th December 2016. It's persistent AF and I'm taking one 7.5ml bisoprolol and two 5ml apixaban daily. I'm a 55 year old man.

I have stopped smoking and drinking alcohol and coffee since diagnosis, as well as trying to eat more healthily and to lose about 5-7kg.

I got very lucky because my cardiologist (new to the department at my hospital) told me that she wanted me to have a cardioversion at the end of January. I managed to hold them to this and had a cardioversion yesterday offered at short notice when there was a cancellation. It worked, which is great but I do feel less well now than I did before the procedure (more tired and breathless than previously). Does anyone have any advice?

Assuming that I stay in normal rhythm (now about 65-75 when resting), do I stay on the beta blockers till my next cardiology appointment on 22nd March? I assume so as nobody has told me anything different, but it seems counter-intuitive given that I am in NSR post- cardioversion...

11 Replies

oldestnewest
  • Think you need to give it a day or two to settle, could just be after effects. I know cardioversion don't always last very long, but at least you know you can be converted!

    Bisoprolol makes a lot of people breathless and tired - now your are back in NSR and it holds, you may be noticing the effects more - I know that happened to me.

    You need to go to your GP for advice, lowering your dose may help but you need to speak to your GP first.

  • I have had 7cvs but have never changed meds

  • As I understand it and I'm not medically trained, the Bisoprolol is there to help keep the heart rate down and it also help to keep you in NSR. Unfortunately, many people do get side effects from it and there are possible alternatives. You shouldn't, however, just stop taking it - if your doctor agrees to your stopping taking it, you usually need to taper off and not just stop. So discuss it with your specialist.

    When I had a CV, they reviewed the meds I was on just after it had been done - and decided not to change anything. As far as I could ascertain, they just wanted to ensure that the heart rate was in a reasonable range after the CV.

  • I had a CV done last Friday : I felt pretty awful for a good few days with breathless symptoms etc : I was told to stay on my meds until I see cardiologist in March : hope this helps

  • Don't know if this would help but was browsing the latest newsletter from AFA and found this which I hadn't seen before - Dr Grace talks about reviewing meds

    heartrhythmalliance.org/fil...

  • I believe one way of ensuring you stay in sinus is to remain on beta blockers after cv to stop the heart going too fast at any time. I did that for 2 months on the lowest dose possible and everything was fine. When I stopped the dose which was so low I couldn't taper, I went back into af within 4 days. I am due for another cv but I have been told I shall need to stay on beta blockers permanently.

    I would be wary of going off the beta blockers, because once you have developed af, the chances of it returning even after cv are increased.

  • Hi. &.5 mg of Bisoprolol is quite a heavy dose when in sinus rhythm. You would feel it differently and its probably that which is making you tired and breathless. It certainly did with me, and I could not tolerate it over 3.75 mg when in sinus. But I was taking over 10 mg when in AF. Wise to see your GP about either reducing the bisoprolol, or an alternative. Or both.

    Be well

    Phil

  • Well done on stopping smoking!

  • I'm glad to hear your cardio version worked for you and best wishes that you stay in rhythm.

    I had a successful cardio version two and a half years ago. I was on digoxin (which I was doing very well on) and 10 milligrams of Bisoprolol

    I had to stop the digoxin 4 days before the cardio version and did not go Back on it.

    Just after the cardio version and for seven to ten days after I felt absolutely awful though I was in normal rhythm. I think it was the anaesthetic and also being very overweight did not help.

    I had regular follow up appointments with a cardio version nurse and was very well looked after. She would only drop my bisoprolol down to 7.5 milligrams though and I'm still on that now. I am not particularly breathless

    I pretty soon started to feel very much better. I started dieting with myfitnesspal and have lost three and a half stone. This has made a huge difference to how I feel and I still have a fair bit to lose.

    When I think back to how I bad used to feel it's like it happened to someone else and not me. I've had a couple of one to two day episodes, both after bad colds. These felt much worse than my former persistent af used to.

    I think I've been lucky with my cardio version and keeping my fingers crossed that the af stays away.

  • Well done on the weight loss and great to hear that you're still af free.

  • I was on 12.5 mg bisoprolol a day prior to my cardioversion in January 2016. My HR was 195+ before the bisoprolol and just over 100 with it.

    After cardioversion HR came back in the low 40s and I felt dreadful. I asked if they were sure if I should still be on all that bisoprolol after the CV and I was told yes, until I got to see my EP at the 3 month follow up.

    I had to contact my EP after 3 weeks of this and I was slowly weened off the bisoprolol and felt much better eventually, it did take months though

You may also like...